Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS San Angelo, TX

June 12, 2016Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 12, 2016, 4:46 AM CDT for Nolan County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 4:46 AM CDT (09:46 UTC)
Expired
Jun 12, 2016, 7:15 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 102 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS54 KSJT 120946
FFWSJT
TXC353-121215-
/O.NEW.KSJT.FF.W.0023.160612T0946Z-160612T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 715 AM CDT
    
* AT 444 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER SWEETWATER.  UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN IN ONE HOUR JUST WEST AND OVER SWEETWATER.  FLASH FLOODING
  IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SWEETWATER...ROSCOE...LAKE SWEETWATER AND CAMP BOOTHE OAKS. 

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    IH 20 FRONTAGE ROADS CROSSING PLUM CREEK...
    IH 20 FRONTAGE ROADS CROSSING SWEETWATER CREEK...
    IH 20 FRONTAGE ROADS CROSSING TOWN CREEK...
    IH 20 FRONTAGE ROADS CROSSING BITTER CREEK...
    FM 2035 CROSSING BITTER CREEK...
    BITTERCREEK CROSSING BITTER CREEK...
    COUNTY ROAD 229 CROSSING COTTONWOOD CREEK...
    CROSSINGS ALONG COUNTY ROAD 226...
    COUNTY ROAD 108 CROSSING KILDOOGAN CREEK AND
    COUNTY ROAD 143 CROSSING IDLEWILD CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3252 10020 3237 10019 3235 10054 3252 10054

$$

MKD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:54 AM CDT, 52 minutes earlier.

Area forecast discussion, Jun 12, 3:54 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
354 AM CDT SUN JUN 12 2016

.SHORT TERM...
(Today and tonight)

MCS in the Permian Basin and Big Country was developing southeast
into the Concho Valley early this morning. HRRR seems to have
the best handle on the storm complex, which pushes it through much
of West Central Texas this morning. Thus, there are higher pops
than indicated by most of the other models.

The main threat is locally heavy rainfall. Midland received 2.37
inches of rainfall between 1 and 3 AM, but anticipate rainfall
amounts less than 1 inch as the storm complex weakens and
dissipates this morning. MUCAPES are around 2000 J/KG so a few
strong storms are possible. Rain chances this afternoon should be
lower with morning convection stabilizing the atmosphere. Kept a
slight chance of afternoon showers and thunderstorms in however,
allowing for some recovery.

Morning showers will keep temperatures down slightly, but
anticipate a quick recovery, with partly cloudy skies this
afternoon. Temperatures should rise to highs in the lower 90s.

Tonight, continued a slight chance of showers and thunderstorms in
the Big County, associated with a weak upper low. Otherwise dry
conditions expected as an upper ridge strengthens over the region.

04

.LONG TERM...
(Monday through Saturday)

We'll be under the influence of shortwave ridging aloft through
much of the day Monday in advance of a progressive shortwave
trough moving east across the Southern Rockies. This trough will
lift northeast into the Plains Monday night into Tuesday as a
stronger trough spins over the PacNW. Despite the ridging aloft,
we anticipate the potential for a few diurnal showers and
thunderstorms over west Texas Monday through Wednesday. These
storms will largely remain to the west of the CWA over the Permian
Basin, but weak, westerly steering winds may allow some of this
convection to move into the far western portion of the area during
the late afternoon and evening hours. PoPs are mainly confined to
areas west of a San Angelo to Abilene line Monday and Tuesday, but
do extend slightly farther east into the CWA on Wednesday. That
said, a significant majority of the area will remain hot and dry
each day with generally partly cloudy skies.

The low-level thermal ridge will build east with time over the
upcoming work-week. The upper-level ridge will be building over
the Four Corners later in the week, building northeast into the
Central Plains. This should promote generally hot and dry weather
for Thursday and Friday, with steadily climbing temperatures.
Temps at 850mb are progged to warm a few degrees through Friday,
with the GFS the warmest at a balmy 30C. The ECMWF is a bit more
reasonable, with 850mb temps in the ballpark of 27C.With adiabatic
low-level lapse rates, that could mean the difference between
highs of 97F vs 103F.

It's worth noting that the GEFS 850mb temperature anomalies for
this period are on the order of 4 standard deviations above the
norm, or in the top 1% of climatology. The NAEFS anomalies aren't
quite as impressive, although still in the top 10%. Either way,
we're looking at the warmest temperatures so far this year. Given
the anomalously moist soil and evapotranspiration from abundant
vegetation, we are siding toward the cooler side of guidance,
keeping max temperatures under the century mark for the most part.
We may have a few locations hit triple digits later this week, but
most of the area should see highs in the mid to upper 90s. Low
temperatures will follow suit, largely remaining in the low to mid
70s.

By the weekend, there is a little less certainty in the forecast.
With the ridge centered over the Central High Plains, both the
ECMWF and GFS are indicating a wave approaching West Central TX
from the northeast over the weekend. This could result in a weak
back-door cold front over the weekend and slightly cooler
temperatures. This could also reintroduce rain chances, but for
now, confidence is low enough to leave the forecast dry for all
but the southeast portion of the CWA (on Saturday). The models
also indicate a tropical wave moving into the Bay of Campeche over
the weekend, but the position of the mid-level ridge likely means
this system will move east into Mexico and shouldn't be a player
in our neck of the woods.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 91  74  95  76 /  50  20  10  10
San Angelo 	 92  74  96  75 /  50   5  10  10
Junction 	 91  75  94  76 /  20  10  10  10

&&

.SJT Watches/Warnings/Advisories...
None.

&&

04/25
Hazardous weather outlook, Jun 11, 2:28 PM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT SAT JUN 11 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
228 PM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY THIS AFTERNOON
AND EVENING. THE PRIMARY HAZARDS ARE BRIEF GUSTY WINDS AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING...MAINLY
ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR TUESDAY. IF
THUNDERSTORMS DO DEVELOP...THE MAIN THREATS WILL BE BRIEF GUSTY
WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford30 min
Jun 11, 7:23 PM CDTSpecial Weather StatementSJTThrockmorton52 min
Jun 11, 7:48 PM CDTAreal Flood AdvisorySJTShackelford, Throckmorton3 hr
Jun 11, 8:00 PM CDTAreal Flood AdvisorySJTJones3 hr
Jun 11, 8:15 PM CDTSpecial Weather StatementSJTStephens45 min
Jun 12, 3:28 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling2 hr
Jun 12, 5:17 AM CDTAreal Flood AdvisorySJTCoke, Irion, Runnels, Tom Green118 min
Jun 12, 5:24 AM CDTAreal Flood AdvisorySJTNolan, Taylor111 min
Jun 12, 5:39 AM CDTAreal Flood AdvisorySJTCrockett, Schleicher, Sutton111 min
Jun 12, 7:25 AM CDTAreal Flood AdvisorySJTConcho, Kimble, McCulloch, Menard, Sutton110 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.